Medline ® Abstract for Reference 47
Permanent chemotherapy-induced alopecia: case report and review of the literature.
Tallon B, Blanchard E, Goldberg LJ
J Am Acad Dermatol. 2010;63(2):333. Epub 2010 May 14.
Reversible alopecia following chemotherapy is well recognized and typically not evaluated by dermatologists. However, there are an increasing number of reports of permanent chemotherapy-induced alopecia, typically following high-dose chemotherapy and subsequent bone marrow transplantation. We describe an unusual case of permanent alopecia in a patient who received adjuvant chemotherapy for breast carcinoma, and not a conditioning regimen before bone marrow transplantation. A unique histologic finding of replacement of anagen hair follicles by linear columns of basaloid epithelium is reported. We review the clinical and histologic findings of permanent chemotherapy-induced alopecia and speculate on its pathogenesis.
Dermatopathology Section, Department of Dermatology, Boston University School of Medicine, Boston, Massachusetts, USA. email@example.com